Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 74, NWS Grand Rapids, MI

July 6, 1997Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 1997, 6:22 PM EDT for Ingham County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1997, 6:22 PM EDT (22:22 UTC)
Expired
Jul 6, 1997, 7:10 PM EDT
In force
48 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

The radar

The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:45 PM EDTHail 1Mason, MI
Jul 6, 7:15 PM EDTHail 1.5Webberville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS1 KGRR 062223 RRA
SVRGRR
MIC065-062310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
622 PM EDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 710 PM EDT
 
* SOME LOCATIONS AFFECTED
  EDEN                 AROUND 630 PM EDT
  MASON                AROUND 635 PM EDT
  DANSVILLE            AROUND 645 PM EDT
  WILLIAMSTON          AROUND 655 PM EDT

* AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 15 MILES EAST OF CHARLOTTE OR 6 MILES WEST OF
  EDEN MOVING NORTHEAST AT 25 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:41 AM EDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jul 6, 11:41 AM EDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EDT SUN JUL 6 1997

ADAP STREAMLINE ANALYSIS SHOWING CONVERGENCE AXIS/WINDSHIFT LINE
AHEAD OF MAIN COLD FRONT PUSHING INTO NORTH CENTRAL LOWER EXTENDING
SOUTHWEST TO MKG AND SOUTH OF MKE.  LOWER ST/SC DECK BEHIND TROF
AXIS SLIDING INTO NORTHERN TIER OF COUNTIES...WHILE SC DEVELOPING
ALONG CONVERGENCE AXIS FROM THE LAKE MICHIGAN SHORELINE SPREADING
NORTHEAST ACROSS NORTHEAST HALF OF FORECAST AREA.  SINCE CLOUD
DEVELOPMENT LIKELY AIDED BY LIFTING OF HIGHER RH AIR OVER LAKE
MICHIGAN...EXPECT THIS TREND TO CONTINUE DOWN THE LAKESHORE...WITH
CLOUDS SPREADING ACROSS MUCH OF CWA NORTH OF A BEH-LAN LINE WHERE
FORECAST WORDING WILL BE CHANGED TO MOSTLY CLOUDY.  REMAINDER OF
AREA WILL GO WITH PARTLY SUNNY...EXPECTING SOME CU TO DEVELOP AS
CONVECTIVE TEMPERATURES IN THE LOWER 70S ARE REACHED.  AS FOR
PRECIPITATION POTENTIAL...EXPECT BEST CHANCES TO REMAIN NEAR TROF
AXIS TROF WHERE CONVERGENCE IS STRONGEST.  MODIFIED 12Z DTX SOUNDING
(74/55) YIELDS CAPES APPROACHING 800 J/KG...THUS WILL KEEP CHANCE
POPS GOING ACROSS CWA THIS AFTERNOON...HIGHEST (40 PERCENT) OVER
SOUTHEAST THIRD OF FORECAST AREA WHERE GREATEST AMOUNT O&F HEATING
EXPECTED.

BORIS

In the hours before

Local storm report, Jul 6, 5:02 PM EDT, 1 hour 20 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
502 PM EDT SUN JUL 06 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM     LITCHFIELD               MI   0.75 INCH HAIL
07/06/97    HILLSDALE COUNTY
Local storm report, Jul 6, 5:03 PM EDT, 1 hour 19 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
502 PM EDT SUN JUL 06 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM     LITCHFIELD               MI   0.75 INCH HAIL
07/06/97    HILLSDALE COUNTY

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:25 PM EDTSevere Thunderstorm WarningGRRHillsdale, Jackson50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.